Colorado, 2024

Hail and Damaging Winds in Colorado, July 27, 2024

July 27, 2024 · NWS BOU · 9 events in 3 counties and zones

Strong to severe thunderstorms tracked along the Colorado/Nebraska border dropping hail up to 2 inches in diameter and producing winds to 66 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Strong to severe thunderstorms tracked along the Colorado/Nebraska border dropping hail up to 2 inches in diameter and producing winds to 66 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 27, 1:37 PM MST, 3 hours 44 minutes earlier. Its key messages:

  • Scattered to numerous showers and thunderstorms through the rest of the evening hours
  • Warming and drying trend begins Sunday and continues into next week, with elevated/critical fire weather conditions possible
  • Near-record to record highs possible this week with temperatures around 100F across the plains.
Area forecast discussion, Jul 27, 1:37 PM MST, 3 hours 44 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
237 PM MDT Sat Jul 27 2024

.KEY MESSAGES...

- Scattered to numerous showers and thunderstorms through the rest
  of the evening hours

- Warming and drying trend begins Sunday and continues into next
  week, with elevated/critical fire weather conditions possible

- Near-record to record highs possible this week with temperatures
  around 100F across the plains.

&&

.SHORT TERM /Through Sunday/...
Issued at 149 PM MDT Sat Jul 27 2024

Widely scattered convection has developed early this afternoon,
though this has remained weak and unorganized so far. Forecast
guidance gradually shifts this from the higher elevations into the
plains through the evening hours. Still can't rule out a couple of
storms becoming strong/marginally severe later this evening,
especially across the far eastern plains where the environment is
slightly more favorable. Showers and storms should weaken after
sunset tonight, and gradually diminish through the overnight
hours.

Much quieter weather is expected on Sunday. Guidance is in good
agreement, advecting in a very dry airmass into the region by
Sunday afternoon (currently evident in WV satellite imagery across
CA/S Nevada/SW Utah). Mostly sunny skies are forecast across the
area as a result. With mid-level temperatures also warming a
couple of degC, we should see highs make it into the mid to upper
90s across a majority of the plains. The hot/dry conditions will
lead to some fire weather concerns... mainly across the higher
elevations. See the Fire Weather section below.

Guidance does hint at a couple of storms across the far northeast
corner today, where the environment would support a marginal
severe threat as well. HREF ensemble members aren't particularly
bullish with this potential, but something to monitor in an
otherwise dry day.

&&

.LONG TERM /Sunday night through Saturday/...
Issued at 149 PM MDT Sat Jul 27 2024

Even with dry conditions in place, there is a low chance that
Sunday evening may be active for the far northeastern plains with
some deterministic guidance showing MLCAPE values surpassing 2000
J/kg. From an ensemble perspective, some show a moderately
unstable environment with the probability of SBCAPE > 1000 J/kg to
be 45-50% (GEFS). With shear profiles looking to support
supercell development (0-6 km bulk shear > 40 kts), and dewpoint
temperatures expected to be in the mid to high 50s, there is a
small chance that isolated severe storms may develop. If this
occurs, these storms are expected to remain anchored to locations
near the NE/WY borders. For the rest of the forecast area, dry
conditions are expected. Overnight low temperatures are expected
to be in the 60s/70s for the foothills and plains, and 40s for the
mountains.

The story for the week will bring our focus back to heat. Looking
at 700 mb temperatures, they will range from 17C to 21C to begin
the work week. As seen earlier this month, this should translate
to surface temperatures reaching for the record books once more.
Climatology shows record high temperatures for Denver on Monday,
Tuesday, and Wednesday to be 99, 101, and 100 respectively. To put
this in perspective, the normal temperature for the end of July
is 90 degrees, so this is roughly 10 degrees normal. Ensemble
guidance (GEFS, which is the high end) indicates the chances of
high temperatures reaching values greater than 100F for these days
to be 10% for the urban corridor and increasing to ~80% as you
head east over the plains on Monday, and slightly higher chances
Tuesday, with Wednesday's chances splitting the difference between
the two days. Since chances are teetering near the 100F threshold
for the urban corridor to warrant a heat advisory at this time,
we will continue to monitor over the coming forecast packages and
adjust if need be. One thing for certain is this week is gonna be
another HOT one whether it requires a heat advisory or not! Time
to break out those heat safety tools once more.

This hot airmass will also be a dry one. Chances for
precipitation are not expected until some moisture returns to the
flow with the best chance for its return to be Thursday afternoon
and Friday when westerly flow aloft transitions to a WNW regime.
Enough moisture is expected to warrant a slight chance for
thunderstorms Thursday, mainly for the Palmer Divide and along the
Continental Divide. More widespread chances for Friday. 700 mb
temperatures begin to decrease Thursday as well. This should help
bring surface temperatures back towards climo for the weekend.

&&

.AVIATION /18Z TAFS through 18Z Sunday/...
Issued at 1117 AM MDT Sat Jul 27 2024

VFR through the TAF period. Winds have turned to a light
north/northeast component which should persist through the next
few hours. Main window of uncertainty comes this afternoon as
scattered convection develops across the higher terrain west of
the terminals and gradually drifts east. Expecting the main impact
to be from variable/gusty winds with outflow boundaries but can't
completely rule out TSRA at any of the terminals.

Drainage winds should return tonight with decreasing cloud cover.
A turn to a WNW wind is expected late tomorrow morning which
should continue through the day. With a drier airmass, no
convection is expected.

&&

.FIRE WEATHER...
Issued at 149 PM MDT Sat Jul 27 2024

Elevated to critical fire weather conditions remain possible on
Sunday across the high country with dry and breezy conditions
developing. Did consider a Fire Weather Watch/Red Flag Warning,
but held off due to uncertainty in the fuels status. RAWS based
ERC/BI values are near the 50th percentile with fuel moistures
generally near normal as well.

Elevated to critical fire weather conditions will remain possible
on Monday across the high country as dry and breezy conditions
continue. FZs 211-214, and 217-218 will meet critical fire weather
criteria for winds and relative humidity, however, as stated
above, ERC/BI values are near the 50th percentile and fuel
moistures are near normal at this time; therefore, no highlights
have been issued.

Moisture and slight thunderstorm chances will return Thursday for
the high country and become more widespread Friday.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.

&&

SHORT TERM...Hiris
LONG TERM...Bonner
AVIATION...Hiris
FIRE WEATHER...Hiris/Bonner
Hazardous weather outlook, Jul 27, 10:03 AM MST, 7 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1103 AM MDT Sat Jul 27 2024

COZ030>051-281715-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1103 AM MDT Sat Jul 27 2024

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Scattered to numerous showers and thunderstorms expected this
afternoon through early evening. Some storms may contain localized
heavy rainfall, especially over the high country. A limited threat
of burn area flash flooding will continue today. Across the
plains, a couple storms may become strong to severe later this
afternoon, with gusty winds and hail as the main threat.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Very hot temperatures along with dry conditions will develop from
Sunday through the middle part of next week. There may be a
few thunderstorms Sunday afternoon near the Wyoming-Nebraska
border with an isolated severe storm over the far northeast
corner.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

In the hours before

Special weather statement, Jul 27, 3:22 PM MST, 1 hour 59 minutes before
Special Weather Statement
National Weather Service Denver CO
422 PM MDT Sat Jul 27 2024

COZ041-046-272300-
Elbert/Central and East Douglas Counties Above 6000 Feet CO-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County CO-
422 PM MDT Sat Jul 27 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN ELBERT COUNTY
THROUGH 500 PM MDT...

At 422 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles east of Kiowa, or 31 miles west of Limon, moving northeast at
25 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Agate.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3924 10432 3942 10441 3955 10439 3956 10385
      3935 10389 3926 10410
TIME...MOT...LOC 2222Z 241DEG 22KT 3938 10427

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

RJK

The radar

The Cheyenne radar (KCYS), 74 km away, was scanning. The volume nearest the first event began at 00:21 UTC.

Open the radar archive at this moment

Event by event

6 hail, 3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Weld

When
July 27, 5:21 PM MST to 5:23 PM MST
Where
Weld County, 4.28 mi NNW of Pawnee Buttes
Measured
57 kt (66 mph) measured gust
Reported by
AWOS
Coordinates
40.880, -104.000

The AWOS station K1OW 2 northwest of Pawnee Buttes.

Hail, Logan

When
July 27, 5:22 PM MST to 5:35 PM MST
Where
Logan County, 0.87 mi SW of Peetz
Measured
1.75 in hail
Reported by
Public
Coordinates
40.960, -103.110

Hail, Logan

When
July 27, 5:22 PM MST to 5:35 PM MST
Where
Logan County, 0.87 mi SW of Peetz
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.960, -103.110

Hail, Logan

When
July 27, 5:25 PM MST to 5:32 PM MST
Where
Logan County, 5.55 mi S of Peetz
Measured
2 in hail
Reported by
Public
Coordinates
40.890, -103.110

A report of a broken window and damage to cars.

Hail, Logan

When
July 27, 6:06 PM MST to 6:11 PM MST
Where
Logan County, 0.52 mi W of Crook
Measured
1 in hail
Reported by
Public
Coordinates
40.850, -102.810

Hail, Sedgwick

When
July 27, 6:48 PM MST to 6:51 PM MST
Where
Sedgwick County, 3.61 mi NNW of Marks Butte
Measured
1 in hail
Reported by
COOP Observer
Coordinates
40.870, -102.530

The time was estimated.

Hail, Sedgwick

When
July 27, 6:48 PM MST to 6:51 PM MST
Where
Sedgwick County, 3.61 mi NNW of Marks Butte
Measured
1 in hail
Reported by
COOP Observer
Coordinates
40.870, -102.530

The time was estimated.

Thunderstorm Wind, Sedgwick

When
July 27, 7:04 PM MST to 7:06 PM MST
Where
Sedgwick County, 3.79 mi SSE of Marks Butte
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
40.770, -102.480

Thunderstorm Wind, Sedgwick

When
July 27, 7:45 PM MST to 7:46 PM MST
Where
Sedgwick County, 1.25 mi ESE of Julesburg
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
40.970, -102.250

Mesonet station CO034, I-76 Julesburg.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2024Every state in 2024This day in weather historyWarnings in Colorado, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1197688, 1197678, 1197682, 1197679, 1197683, 1197684, 1197685, 1197687, 1197690.